Alert archive / South Carolina / Tornado Warnings in 2024

Tornado Warning 4, NWS Columbia, SC

January 9, 2024Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this tornado warning at Jan 9, 2024, 4:13 PM EST for Lee County, Sumter County, South Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2024, 4:13 PM EST (21:13 UTC)
Expired
Jan 9, 2024, 4:30 PM EST
In force
17 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 9, 11:41 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 464 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
464 m²/s²
0-3 km storm-relative helicity
799 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WFUS52 KCAE 092113
TORCAE
SCC061-085-092130-
/O.NEW.KCAE.TO.W.0004.240109T2113Z-240109T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
413 PM EST Tue Jan 9 2024

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  Central Lee County in central South Carolina...
  North central Sumter County in central South Carolina...

* Until 430 PM EST.
    
* At 413 PM EST, a severe thunderstorm capable of producing a tornado
  was located near Mulberry, or 9 miles northeast of Sumter, moving
  northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Elliott and Lee State Park around 420 PM EST.

Other locations impacted by this tornadic thunderstorm include
Oswego, Mayesville, Wisacky, St. Charles, and Lynchburg.

This includes Interstate 20 in South Carolina between mile markers
118 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

&&

LAT...LON 3396 8023 3404 8034 3432 8017 3428 8013
      3423 8011 3420 8011 3416 8016 3412 8013
      3408 8006
TIME...MOT...LOC 2113Z 216DEG 42KT 3402 8025 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

HC
1 follow-up statement
156 
WWUS52 KCAE 092128
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
428 PM EST Tue Jan 9 2024

SCC061-085-092138-
/O.EXP.KCAE.TO.W.0004.000000T0000Z-240109T2130Z/
Lee SC-Sumter SC-
428 PM EST Tue Jan 9 2024

...THE TORNADO WARNING FOR CENTRAL LEE AND NORTH CENTRAL SUMTER
COUNTIES WILL EXPIRE AT 430 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 600 PM EST for central South
Carolina.

LAT...LON 3396 8023 3404 8034 3432 8017 3428 8013
      3423 8011 3420 8011 3416 8016 3412 8013
      3408 8006
TIME...MOT...LOC 2128Z 216DEG 42KT 3415 8014 

$$

HC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Jan 9, 2:28 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 9, 2:28 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
228 PM EST Tue Jan 9 2024

.SYNOPSIS...
A strong storm system will move across the region today and
tonight. This storm system will produce very strong and gusty
winds, potential for significant severe thunderstorms and heavy
rain which could lead to river flooding. Dry weather returns for
Wednesday and Thursday with another strong low pressure system
expected for Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Impacts from the storm continue across the area today then
gradually subside tonight. A wind advisory remains in effect
from through 5 am Wednesday morning.

An ongoing line of convection is moving through the area. The
KCAE VAD wind profiler shows impressive hodographs with
plentiful 0-3 and 0-1 km SRH to support the tornado potential
that has been highlighted. The question will be instability, of
which there is limited just ahead of the line to this point.
A tornado watch remains in place for most of the area outside of
the Augusta metro with favorable shear environment. Regardless
damaging wind gusts have been widespread and will continue
through the Columbia area and east through the late afternoon
and evening.

Warm front has moved rapidly north of the area this morning with
dew points throughout the southern half of the forecast area
rising into the 60s. SPC mesoanalysis indicates winds around
925mb are up to around 60 knots with 850mb winds up to 70 knots.
As expected, stronger winds have been mixing down today with
numerous gusts above 40 mph to this point. This has led to
numerous damage reports across the forecast area outside of
storms. Wind advisory will be in place until 5am.

With anomalously high PWATs, convection with the line could see
rain rates between an 1 to 2 inches an hour. With the line
moving very quickly through the area, this is not expected to
cause widespread flash flooding issues, however, urban or poor
drainage areas could experience some lower end flooding. With
widespread moderate to heavy rain in the Upstate, however, river
flooding is expected by mid to late week. More info in the
hydrology section.

Winds remain strong and gusty behind the line of convection. As
the cold front moves east of the area this afternoon winds will
gradually begin subsiding however winds tonight will be
southwesterly around 20 mph with gusts around 30 mph.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Surface high pressure builds into the Southeast U.S. on Wednesday
and persists into Thursday. A tight pressure gradient on Wednesday
will allow winds to remain in the 15 to 25 mph range with some gusts
to 30 mph. Winds diminish Wednesday Night through Thursday with the
surface high moving overhead.

Yet another powerful upper level trough takes aim at the Southeast
U.S. on Friday. There are similarities between this event and
the one which is occurring today, however at this time there are
also notable differences. The models are depicting a strong low
level jet (60 knots), but not as extreme as today (75 knots).
In addition, The Midlands and CSRA may be in a cold air wedge
for much of the event which would result in elevated versus
surface based instability. The best estimate at this time is for
showers and a chance of thunderstorms. SPC does have the region
outlooked for severe weather.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A powerful upper level trough should be departing the region Friday
Night. There is a high probability of showers and a low to moderate
probability of embedded thunderstorms along a cold front through
midnight. It should remain windy through Saturday behind this
system.

A fast zonal flow aloft persists into early next week. Another upper
level trough should dig into the Central U.S. toward the end of the
forecast period. Thankfully at this time it does appear to be as
powerful as its recent predecessors.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Restrictions along with very strong and gusty winds to dominate
the TAF period.

A line of storms continues to advance east with very strong
winds, even outside of thunderstorms with gusts up to 50 kts,
especially within convection, mainly at the Columbia and
Orangeburg terminals with the line of storms already through
Augusta, although winds continue to be strong. Restrictions
will continue to be widespread with improvements to MVFR
ceilings and improvements in visibility as drier air funnels
into the forecast area. Winds remain strong overnight but shift
out of the southwest to westerly. VFR improvements are likely
shortly after daybreak Wednesday.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in showers and possibly thunderstorms along with
breezy and gusty winds return Friday and Friday night.

&&

.HYDROLOGY...
Moderate to heavy rainfall is expected with the strong low pressure
system late tonight into Tuesday night. Rainfall amounts are
expected to range between 1.5 and 2.5 inches with locally
higher amounts possible. The highest amounts will be in the
western Midlands and northern CSRA with higher amounts expected
across the Upstate. The potential for flash flooding is
currently low, however the storm total rainfall is creating
moderate to high confidence in river flooding from the middle of
the week into next weekend. This is compounded by the forecast
for several inches of rain expected to fall in the headwaters of
our rivers.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until 10 PM EST this evening for GAZ040-063>065-
     077.
SC...Wind Advisory until 10 PM EST this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
     Flood Watch until 10 PM EST this evening for SCZ016-115-116.

&&
Hazardous weather outlook, Jan 9, 3:07 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
307 PM EST Tue Jan 9 2024

GAZ040-063>065-SCZ018-102015-
Lincoln-McDuffie-Columbia-Richmond-McCormick-
307 PM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A very strong and impactful low pressure system will march across
the eastern US this afternoon through tonight. Across the Midlands
of SC and CSRA of GA winds will continue to be very strong with
gusts around 45 mph. Strong to severe thunderstorms with damaging
winds and isolated tornadoes will also be possible through this
evening. Heavy rainfall is also expected which could lead to river
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated winds continue into Wednesday morning, a Lake Wind Advisory
may be needed.

Another storm system may bring strong winds and possibly severe
weather to the area Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GAZ077-SCZ020>022-025>031-035-037-038-041-135>137-102015-
Burke-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
307 PM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM EST WEDNESDAY...
...TORNADO WATCH 5 IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Tornado Watch.

A very strong and impactful low pressure system will march across
the eastern US this afternoon through tonight. Across the Midlands
of SC and CSRA of GA winds will continue to be very strong with
gusts around 45 mph. Strong to severe thunderstorms with damaging
winds and isolated tornadoes will also be possible late through this
evening. Heavy rainfall is also expected which could lead to river
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated winds continue into Wednesday morning, a Lake Wind Advisory
may be needed.

Another storm system may bring strong winds and possibly severe
weather to the area Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ016-115-116-102015-
Chesterfield-Northern Lancaster-Southern Lancaster-
307 PM EST Tue Jan 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT UNTIL 10 PM EST THIS EVENING...
...TORNADO WATCH 5 IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.
   Tornado Watch.

A very strong and impactful low pressure system will march across
the eastern US this afternoon and tonight. Across the Midlands of SC
and CSRA of GA winds will continue to be very strong with gusts
around 45 mph. Strong to severe thunderstorms with damaging winds and
isolated tornadoes will also be possible through this evening. Heavy
rainfall is also expected which could lead to flash flooding and
river flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated winds continue into Wednesday morning, a Lake Wind Advisory
may be needed.

Another storm system may bring strong winds and possibly severe
weather to the area Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jan 9, 3:28 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
328 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      1 WNW Indian Land       35.01N 80.87W
01/09/2024                   Lancaster          SC   Emergency Mngr

            Reported Calvin Hill Road flooded near Elven
            Drive. A small unnamed stream was out of its
            banks and across the roadway. Roadway
            impassable.

&&
Local storm report, Jan 9, 3:36 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
336 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Flood            Buford                  34.74N 80.62W
01/09/2024                   Lancaster          SC   Trained Spotter

            Reported and inch of two of water on the
            roadway near the Highway 9 and Highway 522
            intersection in the Buford Community.

&&

LCV
Local storm report, Jan 9, 3:40 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
340 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Flood            3 NNE Lancaster         34.76N 80.76W
01/09/2024                   Lancaster          SC   Law Enforcement

            Highway Patrol reported some nuisance
            roadway flooding along Highway 200, Monroe
            Highway, near Camp Creek.

&&

LCV
Local storm report, Jan 9, 3:47 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
347 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Flood            3 N White Rock          34.19N 81.27W
01/09/2024                   Richland           SC   Public

            Reported water across Muddy Ford Road at
            Wateree Creek.

&&

LCV
Local storm report, Jan 9, 3:52 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
352 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     Non-Tstm Wnd Dmg 1 ESE Manning           33.69N 80.19W
01/09/2024                   Clarendon          SC   Emergency Mngr

            Wind damage to an awning at a convenience
            store located on Greeleyville Hwy in
            Manning.

&&

JAQ
Local storm report, Jan 9, 4:02 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
402 PM EST Tue Jan 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Flood            Wilkinson Heights       33.49N 80.84W
01/09/2024                   Orangeburg         SC   Law Enforcement

            Reported nuisance roadway flooding at the
            intersection of John C. Calhoun Drive and
            Myers Road.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:22 PM ESTRiver Flood WarningCAEFairfield, Kershaw, Lancaster12 days
Jan 9, 11:25 AM ESTSevere Thunderstorm Warning Considerable damage threatCAEEdgefield, McCormick50 min
Jan 9, 11:44 AM ESTSevere Thunderstorm Warning Considerable damage threatCAEMcCormick46 min
Jan 9, 12:04 PM ESTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick, Newberry, Saluda3 hr
Jan 9, 12:14 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEEdgefield, McCormick, Newberry, Saluda61 min
Jan 9, 12:26 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Edgefield, McCormick, Saluda64 min
Jan 9, 12:39 PM ESTAreal Flood AdvisoryCAENewberry2 hr
Jan 9, 1:08 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more52 min
Jan 9, 1:12 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEAiken, Barnwell, Lexington48 min
Jan 9, 1:17 PM ESTSevere Thunderstorm WarningCAELancaster43 min
Jan 9, 1:36 PM ESTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Edgefield, Fairfield and 6 more3 hr
Jan 9, 1:55 PM ESTSevere Thunderstorm WarningCAEAiken, Chesterfield, Fairfield, Kershaw, Lancaster, Lexington and 2 more65 min
Jan 9, 1:59 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEBamberg, Barnwell, Calhoun, Orangeburg61 min
Jan 9, 2:15 PM ESTTornado WarningCAEFairfield, Lexington, Richland20 min
Jan 9, 2:22 PM ESTAreal Flood AdvisoryCAEBamberg, Calhoun, Chesterfield, Clarendon, Fairfield, Kershaw and 6 more3 hr
Jan 9, 2:47 PM ESTTornado WarningCAEBamberg, Calhoun, Orangeburg28 min
Jan 9, 2:58 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEChesterfield, Lancaster32 min
Jan 9, 2:58 PM ESTSevere Thunderstorm Warning Considerable damage threatCAEBamberg, Calhoun, Clarendon, Kershaw, Lee, Lexington and 3 more47 min
Jan 9, 3:13 PM ESTTornado WarningCAECalhoun, Clarendon, Orangeburg, Sumter32 min
Jan 9, 3:26 PM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster49 min
Jan 9, 3:44 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Sumter76 min
Jan 9, 3:58 PM ESTSevere Thunderstorm WarningCAEChesterfield, Lee62 min
Jan 9, 3:59 PM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster7 min
Jan 9, 4:23 PM ESTFlash Flood Warning Considerable damage threatCAELancaster112 min
Jan 9, 4:25 PM ESTFlash Flood WarningCAEChesterfield3 hr
Jan 9, 5:19 PM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda5 days
Jan 9, 5:31 PM ESTAreal Flood AdvisoryCAEBamberg, Calhoun, Chesterfield, Clarendon, Fairfield, Kershaw and 5 more119 min
Jan 9, 5:55 PM ESTRiver Flood WarningCAEEdgefield, McCormick22 hr

Nearby

Tornado Warnings in South Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.